Advertisement

Queueing Systems

, Volume 70, Issue 2, pp 105–143 | Cite as

On the flow-level stability of data networks without congestion control: the case of linear networks and upstream trees

  • Mathieu Feuillet
Article

Abstract

In this paper, flow models of networks without congestion control are considered. Users generate data transfers according to some Poisson processes and transmit corresponding packet at a fixed rate equal to their access rate until the entire document is received at the destination; some erasure codes are used to make the transmission robust to packet losses. We study the stability of the stochastic process representing the number of active flows in two particular cases: linear networks and upstream trees. For the case of linear networks, we notably use fluid limits and an interesting phenomenon of “time scale separation” occurs. Bounds on the stability region of linear networks are given. For the case of upstream trees, underlying monotonic properties are used. Finally, the asymptotic stability of those processes is analyzed when the access rate of the users decreases to 0. An appropriate scaling is introduced and used to prove that the stability region of those networks is asymptotically maximized.

Keywords

Congestion control Averaging Fluid limits Stochastic networks Scaling methods 

Mathematics Subject Classification (2000)

60G35 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Billingsley, P.: Convergence of Probability Measures, 2nd edn. Wiley Series in Probability and Statistics. Wiley, New York (1999) CrossRefGoogle Scholar
  2. 2.
    Bonald, T., Borst, S.C., Proutière, A.: How mobility impacts the flow-level performance of wireless data systems. In: Proceedings of INFOCOM, vol. 3, pp. 1872–1881 (2004) Google Scholar
  3. 3.
    Bonald, T., Massoulié, L., Proutière, A., Virtamo, J.: A queueing analysis of max-min fairness, proportional fairness, and balanced fairness. Queueing Syst.: Theory Appl. 53, 65–84 (2006) CrossRefGoogle Scholar
  4. 4.
    Bonald, T., Feuillet, M., Proutière, A.: Is the “Law of the Jungle” sustainable for the Internet? In: Proceedings of INFOCOM, pp. 28–36, April (2009) Google Scholar
  5. 5.
    Borst, S., Jonckheere, M., Leskelä, L.: Stability of parallel queueing systems with coupled service rates. Discret. Event Dyn. Syst. 18(4), 447–472 (2008) CrossRefGoogle Scholar
  6. 6.
    Dai, J.G.: On positive Harris recurrence of multiclass queueing networks: a unified approach via fluid limit models. Ann. Appl. Probab. 5, 49–77 (1995) CrossRefGoogle Scholar
  7. 7.
    Dumas, V., Guillemin, F., Robert, P.: A Markovian analysis of additive-increase multiplicative-decrease (AIMD) algorithms. Adv. Appl. Probab. 34(1), 85–111 (2002) CrossRefGoogle Scholar
  8. 8.
    Ethier, S.N., Kurtz, T.G.: Markov Processes: Characterization and Convergence. Wiley, New York (1986) Google Scholar
  9. 9.
    Floyd, S.: Highspeed TCP for large congestion windows. RFC 896 (2003) Google Scholar
  10. 10.
    Ganesh, A., Lilienthal, S., Manjunath, D., Proutière, A., Simatos, F.: Load balancing via random local search in closed and open systems. In: SIGMETRICS, pp. 287–298 (2010) Google Scholar
  11. 11.
    Gronwall, T.H.: Note on the derivatives with respect to a parameter of the solutions of a system of differential equations. Ann. Math, 2nd Ser. 20(4), 292–296 (1919) CrossRefGoogle Scholar
  12. 12.
    Hunt, P.J., Kurtz, T.G.: Large loss networks. Stoch. Process. Appl. 53(2), 363–378 (1994) CrossRefGoogle Scholar
  13. 13.
    Jin, Cheng, Wei, D.X., Low, S.H.: FAST TCP: motivation, architecture, algorithms, performance. In: INFOCOM 2004, vol. 4, pp. 2490–2501 (2004) Google Scholar
  14. 14.
    Kurtz, T.G.: Averaging for martingale problems and stochastic approximation. In: Applied Stochastic Analysis, US-French Workshop. Lecture Notes in Control and Information Sciences, vol. 177, pp. 186–209. Springer, Berlin (1992) Google Scholar
  15. 15.
    Massey, W.A.: Stochastic orderings for Markov processes on partially ordered spaces. Math. Oper. Res. 12(2), 350–367 (1987) CrossRefGoogle Scholar
  16. 16.
    Massoulié, L., Roberts, J.W.: Bandwidth sharing and admission control for elastic traffic. Telecommun. Syst. 15, 185–201 (2000) CrossRefGoogle Scholar
  17. 17.
    Meyn, S.: Transience of multiclass queueing networks via fluid limit models. Ann. Appl. Probab. 5, 946–957 (1995) CrossRefGoogle Scholar
  18. 18.
    Mitzenmacher, M.: Digital fountains: a survey and look forward. In: Information Theory Workshop, 2004, pp. 271–276. IEEE, New York (2004) Google Scholar
  19. 19.
    Nagle, J.: Congestion Control in IP/TCP Internetworks. RFC 896, January (1984) Google Scholar
  20. 20.
    Raghavan, B., Snoeren, A.C.: Decongestion control. In: Proceedings of the 5th ACM Workshop on Hot Topics in Networks, November (2005) Google Scholar
  21. 21.
    Robert, P.: Stochastic Networks and Queues. Stochastic Modeling and Applied Probability Series. Springer, New York (2003). xvii+398 pp. Google Scholar
  22. 22.
    Rogers, L.C.G., Williams, D.: Diffusions, Markov Processes & Martingales, vol. 1: Foundations. Cambridge University Press, Cambridge (2000) (1979) Google Scholar
  23. 23.
    Rogers, L.C.G., Williams, D.: Diffusions, Markov Processes & Martingales, vol. 2: Itô Calculus. Cambridge University Press, Cambridge (2000) (1987) Google Scholar
  24. 24.
    Simatos, F., Tibi, D.: Spatial homogenization in a stochastic network with mobility. Ann. Appl. Probab. 20(1), 321–355 (2010) CrossRefGoogle Scholar
  25. 25.
    Xu, L., Harfoush, K., Rhee, I.: Binary increase congestion control (BIC) for fast long-distance networks. In: INFOCOM 2004, vol. 4, pp. 2514–2524 (2004) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.INRIA Paris-RocquencourtLe ChesnayFrance

Personalised recommendations